Acute Generalized Exanthematous Pustulosis Due to Teicoplanin

J Crespo, A Lainez-Nuez, C Cuevas-Bravo, P Tornero, A Mateos-Mayo, P Rojas-Pérez-Ezquerra, B Noguerado-Mellado
2020 Journal of investigational allergology & clinical immunology  
Acute generalized exanthematous pustulosis (AGEP) is a severe, drug-related reaction characterized by acute onset of nonfollicular sterile pustules on erythematous skin, fever (>38ºC), and neutrophilic leukocytosis [1] . It generally appears within 48-72 hours of administration of the drug, although in some cases, symptoms may take up to 3 weeks to appear [2] . The list of drugs that have been associated with AGEP is increasing, although very few cases related to glycopeptides have been
more » ... s have been reported. We report the case of a 60-year-old woman with no personal history of psoriasis or other skin conditions who was admitted to hospital for total knee arthroplasty using a cemented prosthesis (gentamicin and clindamycin). During surgery, she received meropenem, with maintenance for up to 6 days (combined with teicoplanin for the first 4 days, paracetamol, and metamizole). One week after admission, she developed an erythematous rash in the axillary and inguinal folds that was initially treated with fluconazole 50 mg/24 h because of suspected candidal intertrigo. The lesions progressed unfavorably, extending to the thorax, abdomen, and lower limbs, with groups of nonfollicular pustules on an erythematous desquamative base and fever (38ºC). The mucous membranes were not affected. The surgical wound showed no inflammatory signs, and her surgeon ruled out possible postoperative complications. Blood tests showed leukocytosis with neutrophilia (28 000/µL; 91% neutrophils), elevated acutephase reactants (fibrinogen, 506 mg/dL; C-reactive protein, 6.8 mg/dL), and normal renal and hepatic function. Despite treatment with topical and systemic corticosteroids and antihistamines, the patient's condition continued to worsen. Two weeks later, treatment with cyclosporine was started, and the patient improved over the following 2 weeks. A skin biopsy revealed frequent spongiform pustules with no fungal elements in the spinous layer of the epidermis and a perivascular lymphocytic inflammatory infiltrate with moderate eosinophilia in the dermis. These findings were consistent with AGEP. Six months after resolution of AGEP, patch tests were performed using Finn Chambers AQUA patch test strips with clindamycin 5% (dimethyl sulfoxide [DMSO]), gentamicin 20% petrolatum (pet), benzylpenicillin 1% (pet), meropenem 5% (DMSO), teicoplanin 10% (DMSO), paracetamol 10% (pet), metamizole 1% (pet), and a DMSO control. Readings taken on days 2 and 4 yielded negative results. In addition, intradermal tests performed with benzylpenicilloyl poly-L-lysine as the major determinant at a concentration of 0.04 mg/mL and a minor determinant mixture (benzylpenicillin sodium, benzylpenicilloic acid, and sodium benzylpenicilloate), amoxicillin, meropenem, vancomycin, teicoplanin, gentamicin, and metamizole yielded negative readings at 24 hours. The result of a single-blind challenge test with meropenem, clindamycin, and paracetamol was negative. Given our high clinical suspicion of AGEP associated with gentamicin or metamizole, a single-blind challenge test with teicoplanin was performed on several consecutive days, with doses increasing up to the therapeutic dose. On the second day of the teicoplanin infusion, after 6 hours of administration (200 mg), the patient developed an erythematous exanthema on the skinfolds, neck, upper limbs, trunk, pinnas, and scalp, with nonfollicular pustules in the occipital region, neck, and back accompanied by fever (39º) (Figure) . She was treated with high-dose topical and systemic corticosteroids for 10 days, although despite treatment, no improvement was observed. The reaction eventually affected 90% of the total body surface area; therefore, the patient was admitted to hospital again for intravenous treatment. Despite the high dosage of systemic corticosteroids, skin involvement persisted for 1-2 weeks, leading us to consider a differential diagnosis with generalized pustular psoriasis (GPP) and initiate weekly treatment with etanercept 50 mg. The patient's condition improved slightly. In this case, given the long duration of the clinical course, we decided to perform a skin biopsy, which reflected frequent pustules in the spinous layer of the spongiform-type epidermis. The adjacent horny layer was properly constituted, with no microabscesses or obvious fungal elements, and the thickness of the epidermis was preserved with no other significant Figure. Erythematous exanthema on skinfolds and trunk with nonfollicular pustules after single-blind challenge test with teicoplanin (200 mg).
doi:10.18176/jiaci.0501 pmid:32101176 fatcat:ddarjpzk6fgnjchyzdef5o2slu